• Join over 1.2 million students every month
  • Accelerate your learning by 29%
  • Unlimited access from just £6.99 per month

Anaphylactoid reactions from Iopromide in patient with angina undergoing angiography - Pharmacovigilance Brief Report Essay

Extracts from this document...

Introduction

Article Title: Anaphylactoid Reactions From Iopromide In Patient With Angina Undergoing Angiography Article Keywords: Iopromide, Contrast Media, Anaphylactic, Anaphylactoid Reactions, Adverse Reactions Key Points: * Iopromide, a non-ionic iodinated contrast media, is known to have the highest occurrence in causing anaphylactoid reactions. * The use of Iopromide in patient with history of angina undergoing angiography need to be monitored intensively as the adverse reactions are likely to occur. * Healthcare professionals who are using iodinated contrast media need to recognise and treat anaphylactic reactions immediately and appropriately. * In patients with previous hypersensitivity to contrast media, premedication with antihistamines and/or corticosteroids is recommended. Word Counts: 1379 (exclude page 1 and references) BRIEF REPORT Anaphylactoid Reactions From Iopromide In Patient With Angina Undergoing Angiography SUMMARY/ABSTRACT A 55yr old patient with a history of angina is being assessed for a coronary bypass. Undergoing an angiography, on infusion of non-ionic iodinated radio contrast media (Iopromide), incidence is occurred. Clinical manifestations are consistent with anaphylactoid reactions. The patient becomes confused, appears flushed and also develops palpitations, angioedema, hypotension and bronchoconstriction. Following treatment with sympathomimetics and anti-histamines, the patient recovers and is returned to the ward. Non-ionic iodinated radio contrast media has commonly caused adverse reactions. Iopromide-induced anaphylactoid reactions has the highest occurrence among the same drug class. ...read more.

Middle

Following treatment with sympathomimetics and anti-histamines, the patient recovers and is returned to the ward. DISCUSSION Delayed reactions to iodinated contrast media are most likely caused by immune reactions to this drug. Using in vitro and ex vivo test, a study demonstrates a T cell-mediated mechanism to the iodinate contrast media,4 whilst the aetiology of immediate reactions still remains unclear. The term used whether "anaphylactoid reactions" or "anaphylactic" for immediate reactions explains the mechanism of physiology response, specifically related to immunology reaction. Anaphylactic involves Ig-E while anaphylactoid reaction is not mediated by Ig-E but express the similar clinical manifestation. 5 The mechanism of parasympathetic activity on smooth muscle induced by the release of endothelium-derived relaxing factor, which is decreasing rate of the sinoatrial node and delaying conductivity of the atrioventricular nodal conduction, and peripheral vasodilatation. This will cause hypotension and bradycardia, with the symptoms of palpitations. 5 All of these conditions match with patient's symptoms. The pharmacological adverse reactions of iodinated contrast media are similar to the mechanism of histamine release of allergy. Histamine mediates its effects through activation of histamine 1 (H1) and histamine 2 (H2) receptors. Both H1 receptors and H2 receptors mediate glandular hyper secretion. smooth muscle contraction and increase mucosal secretions, which can lead to anaphylactoid reactions.6 This explains the patient's symptoms of developing angioedema. ...read more.

Conclusion

Oral double dose of methyl prednisolone is suggested to prevent a potentially major reaction of iodinated contrast media.13 For antihistamines, since the mechanism of reaction is still being in debate whether or not mediated by Ig-E, limited evidence shows they are beneficial. However, in some patients with a history of allergies, pre-treatment with corticosteroid and antihistamines is presumably helpful. Limited evidence is available about this regime. 14 A further study about the structure activity relationship of this drug class need to be proceed to invent the high quality imaging radio medicine with lower adverse reactions. Alternative (Non-Drug Induced) Explanation * As the patient has a history of angina, there is a probability that the patient might have recurrent cardiovascular problem, such as: angina attack, atrial fibrillation or myocardial infarct. * There is also a probability that the patient has certain severe allergy that is induced by certain food intake or insect bite before the angiography performance. * Since the clinical manifestations of anaphylaxis/anaphylactoid reactions is similar to respiratory and pulmonary complications. It is crucial to examine whether or not it is an asthma attack of the patient that already suffer from severe asthmatic syndrome before the procedure take place. ACKNOWLEGDGEMENT The author thanks Dr. Andrzej Kostrzewski and Dr. Russell Foulsham for their guidance with preparing the content of this article; and Mrs. Jane Parry for her help with improving the language used. ...read more.

The above preview is unformatted text

This student written piece of work is one of many that can be found in our University Degree Problem Based Learning cases section.

Found what you're looking for?

  • Start learning 29% faster today
  • 150,000+ documents available
  • Just £6.99 a month

Not the one? Search for your essay title...
  • Join over 1.2 million students every month
  • Accelerate your learning by 29%
  • Unlimited access from just £6.99 per month

See related essaysSee related essays

Related University Degree Problem Based Learning cases essays

  1. reflective case study

    He was not known to have any drug allergies. His initial observations were, respirations 20 per minute, pulse 104 per minute, temperature 37degrees centigrade. Blood pressure not taken. He assured me that although the wound felt painful he was coping very well and did not want anything for the pain.

  2. Clinical care case study. Mrs. Burton was left with a mixture of emotion mostly ...

    The personal rationale for choosing Mrs. Burton was because I work with her throughout my clinical placement, in which I understand her as a person mostly her needs and preference. This is important for me to establish a nurse-patient relationship with Mrs.

  1. Origin,causes and treatments of gastroenteritis using a case study

    No single microbial cause is known.Chronic diarrhoea- this is recurrent long-lasting diarrhoea due to a non-infectious cause such as gluten insensitivity or metabolic disorders.11 How is the infection spread? Infectious agents that cause diarrhoea are spread by the oral-faecal route.

  2. reflective essay on placement

    In doing so, the patient is free to take an active part in his disease management, the lack of which would prevent him from doing so. In relation to this model, a nurse has to use her inter - personal skills - which are those skills or techniques that are

  1. With medical advances promising ever more detailed pre-natal genetic screening, do we have a ...

    We must not think this is reason not to try and accommodate them as far as possible, but we must accept that they are at a disadvantage. It has also been argued by Dr. Tom Shakespeare that there are a lot more pressing problems in society that lead to inequality of opportunity such as lack of social class mobility.

  2. This report aims to outline the processes, eligibility criteria and Medicare funding involved with ...

    Autonomy links inexplicably with the notion of basic human rights, where an individual has the right ?to marry and to found a family? as stated by the Universal Declaration of Human Rights (The United Nations, 1948), thus attaining to the right of parenthood.

  • Over 160,000 pieces
    of student written work
  • Annotated by
    experienced teachers
  • Ideas and feedback to
    improve your own work